Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Oct 9, 2005, 4:54 PM CDT for Crane County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2005, 4:54 PM CDT (21:54 UTC)
- Expired
- Oct 9, 2005, 6:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMAF 092155
TORMAF
TXC103-092300-
/O.NEW.KMAF.TO.W.0032.051009T2154Z-051009T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN OCT 9 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CRANE COUNTY IN WEST TEXAS
* UNTIL 600 PM CDT
* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
NORTHWEST OF TUBBS CORNER...OR ABOUT 15 MILES SOUTHEAST OF
MONAHANS...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
HIGHWAY 329 WEST OF TUBBS CORNER...
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3148 10275 3131 10258 3138 10232 3162 10232
3162 10275
$$1 follow-up statement
000
WWUS54 KMAF 092221
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SUN OCT 9 2005
TXC103-092300-
/O.CON.KMAF.TO.W.0032.000000T0000Z-051009T2300Z/
CRANE-
520 PM CDT SUN OCT 9 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CRANE COUNTY...
AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A POTENTIAL TORNADO LOCATED 15 MILES NORTHWEST OF CRANE...
MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTHEASTERN CRANE
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3148 10275 3131 10258 3138 10232 3162 10232
3162 10275
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:41 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Oct 9, 3:41 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN OCT 9 2005
.UPDATE...
RADAR INDICATES A LINE OF STRONG TO MARGINALLY SEVERE CONVECTION
MOVING THROUGH JAL...KERMIT...PECOS AND BALMORHEA WITHIN THE HOUR
AND THROUGH MIDLAND AND ODESSA BETWEEN 6 PM AND 7 PM CDT.
PRODUCTS/GRIDS HAVE BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM
WATCH #832 IN EFFECT FOR MUCH OF WEST TEXAS UNTIL 10 PM CDT.
&&
.PREV DISCUSSION... (ISSUED 237 PM CDT SUN OCT 9 2005)
SHORT TERM...
WSR-88D IMAGERY SHOWS SHOWERS AND THUNDERSTORMS CONTINUING ACROSS
MOST OF SOUTHEAST NEW MEXICO AND PORTIONS OF THE NORTHERN AND
WESTERN PERMIAN BASIN. THIS IS IN RESPONSE TO A SERIES OF UPPER
SHORTWAVES ROTATING AROUND THE SOUTHERN PERIPHERY OF AN UPPER LEVEL
TROUGH LOCATED OVER THE FOUR CORNERS REGION.
THE UPPER SHORTWAVE AIDING THE CURRENT SHOWERS AND THUNDERSTORMS IS
SHOWN ON WATER VAPOR IMAGERY CURRENTLY MOVING ACROSS SOUTHWEST NEW
MEXICO. THIS SHORTWAVE IS EXPECTED TO LIFT NORTHEAST ACROSS EAST
CENTRAL NEW MEXICO LATER TOWARD MIDNIGHT. IN THE WAKE OF THIS
FEATURE...RAIN CHANCES SHOULD DIMINISH FROM WEST TO EAST OVERNIGHT.
RAINFALL REPORTS FROM EARLIER ACTIVITY TODAY INDICATED THAT SOME
AREAS IN SOUTHEAST NEW MEXICO RECEIVED UP TO ONE HALF INCH OF RAIN.
ADDITIONAL RAINFALL LATER THIS AFTERNOON AND EVENING FROM NEW
THUNDERSTORM ACTIVITY CURRENTLY FORMING OVER CULBERSON COUNTY COULD
HAVE THE POTENTIAL TO PRODUCE SOME LOCALIZED FLOODING. WHILE CLOUD
COVER COULD INHIBIT DAYTIME HEATING AND INSTABILITY...FAVORABLE
DYNAMICS AS A RESULT OF THE APPROACHING UPPER TROUGH SHOULD HELP
PRODUCE MARGINALLY SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE WESTERN AND NORTHWEST PORTIONS OF THE
CWA.
BASED ON THE CURRENT AND EXPECTED SHOWER AND THUNDERSTORM
DEVELOPMENT...THE CURRENT DAY 1 POP FORECAST LOOKS RIGHT ON TRACK.
WILL MAKE ONLY MINOR ADJUSTMENTS FOR CLOUD COVER AND TEMPERATURES.
LONG TERM...
LATEST GFS/NAM RUNS SEND FOUR CORNERS CLOSED LOW FARTHER NE THAN
PREVIOUS RUN. GFS HAS IT GOING FARTHEST NORTH...CENTERING IT OVER
THE S DAKOTA/N DAKOTA/W. MINNESOTA BORDERS BEFORE SHOOTING IT SLIGHTLY
SOUTH TOWARDS THE OHIO VALLEY BY MID WEEK. IT LOOKS TO DRAG AN
UPPER LEVEL DISTURBANCE THROUGH OUR AREA JUST AFTER MIDWEEK AS
HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST. GFS HOLDING
ONTO MORE MOISTURE SO WILL CONTINUE ISOLATED POPS OVER MUCH OF CWA
FROM MID WEEK TO WEEKS END AS UPPER FEATURE MOVES INTO AREA.
MODELS STILL INDICATING ANOTHER UPPER LEVEL TROUGH TO DIVE SE OUT OF
WESTERN CANADA...HOWEVER...IT NOW APPEARS TO MOVE OFF A LITTLE
FARTHER EAST AND DOESNT APPEAR TO DEEPEN UNTIL IT IS OVER THE GREAT
LAKES REGION. THE ASSOCIATED SURFACE LOW ALSO HOLDS OUT A BIT AS IT
MOVES EAST AND DEEPENS AT ABOUT THE SAME POINT AS THE UPPER LEVEL
LOW. THE GFS HAS ALSO PULLED IN A LITTLE MORE MOISTURE THIS
RUN...SO IT MAY NOT BE THE DRY FRONT AS THOUGHT THIS TIME
YESTERDAY. IF THIS SCENARIO PANS OUT...WE WILL BE LEFT UNDER
A MOSTLY NORTHWESTERLY FLOW ALOFT WITH MORE OF A BACK DOOR FRONT
INSTEAD OF THE FRONT DIVING STRAIGHT DOWN THE LEE OF THE ROCKIES
WHICH WOULD BRING MUCH COLDER TEMPS THAN FORMER SCENARIO.
BUT...THIS IS STILL A WEEK OUT SO MODELS CAN SHIFT BACK AND FORTH
BETWEEN RUNS UNTIL THE DETAILS COME INTO BETTER FOCUS. HAVE LOADED
POPS THAT FAR OUT WITH GUIDANCE AND ENSEMBLE MIX FOR THIS PACKAGE.
IN THE MEAN TIME...RAIN CHANCES WILL BE BIGGEST ISSUE FOR MAJORITY
OF WEEK AS TEMPS LOOK TO BE QUITE SEASONAL FOR MUCH OF THE WEEK.
IN THE IMMEDIATE LONG TERM...FOR POPS...CHOSE TO GO WITH A MODEL
BLEND BETWEEN THE GFS AND NAM AND TWEAKED AS NEEDED. WILL HAVE
RAIN CHANCES HANG AROUND THE NORTHERN AND EASTERN PORTIONS OF THE
CWA THROUGH TUESDAY AS THE UPPER LOW MOVES OFF TO THE NORTHEAST.
BY TUESDAY...WILL SEE MORE MOISTURE RETURN IN THE SE COUNTIES AS
THE LOW DRAWS IN MOISTURE IN ITS WAKE AND LEAVES THE WESTERN
COUNTIES DRIER. THOUGHT GFS MOS HAD BETTER HANDLE ON
TEMPS/DEWPOINTS SO LOADED THOSE GRIDS WITH IT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT SUNDAY FOR THE
FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...WARD...AND WINKLER.
&&
01Hazardous weather outlook, Oct 9, 2:23 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT SUN OCT 9 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 223 PM CDT SUN OCT 9 2005 /123 PM MDT SUN OCT 9 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE ENTIRE COUNTY WARNING AREA LATE THIS AFTERNOON AND EVENING...WITH THE BEST CHANCE FOR SEVERE WEATHER BEING NORTH OF A VAN HORN TO FORT STOCKTON TO LAMESA LINE. WHILE CLOUD COVER MAY INHIBIT THUNDERSTORM DEVELOPMENT SLIGHTLY...SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING SEVERE WINDS AND HAIL. CONTINUED RAINFALL NORTH OF THIS SAME LINE THIS AFTERNOON AND EVENING WILL ALSO PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY NEAR CREEKS...STREAMS...AND ARROYOS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 9, 2:32 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT SUN OCT 9 2005 NMZ028-034-TXZ058-059-092030- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- REEVES COUNTY AND UPPER TRANS PECOS- 236 PM CDT SUN OCT 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON... NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232 PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH. THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S. HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 2:36 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT SUN OCT 9 2005 NMZ028-034-TXZ058-059-092030- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- REEVES COUNTY AND UPPER TRANS PECOS- 236 PM CDT SUN OCT 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON... NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232 PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH. THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S. HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 4:03 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT SUN OCT 9 2005 TXZ058-067-075-092200- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 403 PM CDT SUN OCT 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES... NORTHWESTERN PECOS AND SOUTH CENTRAL WARD COUNTIES. STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTHEAST OF VERHALEN AND 5 MILES SOUTHWEST OF COYANOSA AT 359 PM CDT...MOVING NORTHEAST AT 35 MPH. THOSE TRAVELING U.S. HIGHWAY 285 AND FARM TO MARKET ROAD 1776 NEAR COYANOSA...AND INTERSTATE 10 EAST OF BALMORHEA CAN ANTICIPATE POTENTIAL WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 9, 4:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 PM CDT SUN OCT 9 2005 TXZ050-060-061-092200- ANDREWS-WINKLER-ECTOR- 409 PM CDT SUN OCT 9 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS...WESTERN ECTOR AND WINKLER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER KERMIT AT 407 PM CDT...MOVING NORTHEAST AT 40 MPH. THOSE IN KERMIT CAN EXPECT WIND GUSTS UP TO 55 MPH POSSIBLE ALONG WITH BRIEF VERY HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 4:13 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 62 min |
| Oct 9, 4:16 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 59 min |
| Oct 9, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 62 min |
| Oct 9, 5:31 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 9, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 53 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.